Tornadoes · United States · Iowa · 2016
EF0 tornado, Platteville to Clearfield, Iowa, April 27, 2016
From Platteville to Clearfield, this EF0 tornado ran 0.6 miles across Taylor County on April 27, 2016, touching down at 5:12 PM CDT and reaching 50 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 27, 2016
- Touchdown
- 5:12 PM CDT (22:12 UTC)
- Lifted
- 5:13 PM CDT (22:13 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- Taylor County
- Touchdown point
- 40.822, -94.505
- Lift-off point
- 40.831, -94.503
- Record number
- 1604271612-01
The damage survey
6 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
- Single outbuilding collapsed. Portions of roof scattered in field to the north. Photo from Taylor County EM.
- Outbuilding damaged per law enforcement report. Extent of damage unknown.
- Video screen capture of the tornado by Matt Churchill.
- Hollow silver maple tree trunck snapped. Limb damage to nearby trees. Photo by Taylor County EM.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Four tornadoes occurred in southwest Iowa as an upper low moved through the upper Midwest. Some hail was reported across portions of southern Iowa along with isolated wind damage.
This was a broad and weak tornado that caused no reported damage and was recorded by a storm chaser.
This small satellite tornado formed south of Tornado #1 and moved to the ENE. It was photographed from multiple angles and caused no reported damage.
This brief tornado damaged one farmstead where damage was high EF-0. One outbuilding collapsed, several trees were damaged, and a camper was flipped.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Apr 27, 4:58 PM CDT, 14 minutes earlier.
Area forecast discussion, Apr 27, 4:58 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 458 PM CDT WED APR 27 2016 .UPDATE... ISSUED AT 458 PM CDT WED APR 27 2016 THE MAIN CONCERN IS STORM OVER EASTERN TAYLOR MOVING NORTH- NORTHEAST TOWARDS SOUTHEAST ADAMS/SOUTHWEST UNION. THIS STORM IS IN THE BEST ENVIRONMENT AS THE ENVIRONMENT WEST/NORTHWEST HAS BEEN CONTAMINATED BY OTHER CONVECTION. EFFECTIVE SHEAR IS 40-50 KNOTS IN THE UNTAPPED ENVIRONMENT AND INSTABILITY IS SUFFICIENT TO KEEP IT GOING UNTIL SUNSET. THIS STORM IS MOVING INTO 0-1KM HELICITY OF 150 M2/S2 AND ALONG A GRADIENT OF THE 0-3KM MLCAPE. ROTATION CONTINUES TO WOBBLE BUT NO REPORTS OF ANY TORNADO OR FUNNEL CLOUD ATTM. HOWEVER...ENVIRONMENT REMAINS SUITABLE FOR TORNADIC DEVELOPMENT OVER THE SOUTHERN TWO TIERS OF COUNTIES THROUGH AT LEAST 01Z TONIGHT. && .SHORT TERM.../TONIGHT/ ISSUED AT 302 PM CDT WED APR 27 2016 LINE OF SURFACE-BASED CONVECTION HAS INITIATED IN THE WARM SECTOR OVER THE LAST ONE TO TWO HOURS AHEAD OF STACKED UPPER LEVEL LOW OVER EASTERN NEBRASKA. WARM FRONT IS LIFTING NORTH OUT OF MO AND INTO SOUTHERN/SW IOWA WITH 15 TO 20 KT EASTERLY FLOW AHEAD OF THE BOUNDARY. STEEPENING MID-LEVEL LAPSE RATES UNDER THE DRY SLOT WILL YIELD AROUND 500-1000 J/KG OF SBCAPE IN THE WARM SECTOR FOR STORMS TO REALIZE...THOUGH THE NARROW CAPE PROFILE SHOULD LIMIT THE OVERALL HAIL THREAT IN SOUTHERN IOWA. BIGGEST CONCERN WILL BE TORNADOES IN AND NEAR THE WARM FRONT. INCREASING HELICITY AND MOISTURE POOLING ALONG THE BOUNDARY WILL PRODUCE A FAVORABLE TORNADO ENVIRONMENT THIS AFTERNOON INTO THE EARLY EVENING. WARM FRONT HAS STRUGGLED TO LIFT NORTHWARD THROUGHOUT THE DAY BUT IS ANTICIPATED TO LIFT AS FAR NORTH AS HWY 34 TO HWY S92 AS THE SURFACE LOW PIVOTS BETWEEN NOW AND 00Z. OTHERWISE...THE REMAINDER OF THE CWA WILL REMAIN IN SYNOPTIC EASTERLY FLOW THROUGH TONIGHT WITH WINDS BACKING MORE TOWARDS THE NORTHEAST AS THE SURFACE LOW TRACKS INTO SOUTH CENTRAL IOWA OVERNIGHT. THE SOUTHERN IOWA CONVECTION WILL LIFT NORTHEASTWARD OVERNIGHT AND GRADUALLY WEAKEN AS IT OUTRUNS THE ELEVATED INSTABILITY. LOW STRATUS CLOUDS WILL ALSO LINGER IN THE NORTH OVERNIGHT WITH THE COOL AIR REGIME AND RECENT RAINFALL. .LONG TERM.../THURSDAY THROUGH WEDNESDAY/ ISSUED AT 302 PM CDT WED APR 27 2016 THE LONG TERM PERIOD WILL CONTINUE THE UNSETTLED WEATHER THEME AS WELL AS FEATURE BELOW NORMAL TEMPERATURES. ON THURSDAY MORNING THE UPPER LEVEL LOW AND SURFACE LOW WILL BE OVER THE CWA AND WILL SLIDE EASTWARD. MOISTURE AND KINEMATIC FORCING WILL BE ENOUGH FOR PRECIP ESPECIALLY IN THE MORNING...BUT WANING IN THE AFTERNOON AS BEST FORCING AND MOISTURE SLIDE EAST OF THE CWA. INSTABILITY NOT EXPECTED TO BE SUFFICIENT FOR THUNDER. NEXT WX SYSTEM TO AFFECT THE CWA WILL ARRIVE FRIDAY NIGHT INTO SATURDAY. PV ANOMALY / UPPER LEVEL LOW WILL SLIDE ACROSS THE ROCKIES. SYSTEM WILL BE SIMILAR IN STRUCTURE TO THE ONE PRESENTLY AFFECTING THE REGION. LARGE...COHERENT AREA OF KINEMATIC FORCING AND MOISTURE WILL BRING WIDESPREAD PRECIP TO THE CWA ON SATURDAY. QUESTION IS IF INSTABILITY WILL ENOUGH FOR THUNDER. ALTHOUGH INSTABILITY IS MARGINAL FOR THUNDER...DO NOT SEE A COMPELLING ENOUGH CASE TO REMOVE IT FROM THE GOING FORECAST. MODERATE TO HEAVY RAINFALL IS EXPECTED...WITH PWAT PERCENTILES AT OR ABOVE THE 90TH PERCENTILE...AND THEIR RESIDENCE TIME WILL BE LONGER THAN TYPICAL. IN TERMS OF SEVERE POTENTIAL...ECMWF IS SIGNIFICANTLY FARTHER NORTH THAN THE GFS ON SURFACE FRONT PLACEMENT...WITH THE ECMWF BRINGING THE SURFACE FRONT INTO FAR SOUTHERN IA AND THE GFS FARTHER SOUTH IN CENTRAL MO. AS WITH TODAY...LOCATION OF SURFACE FRONT WILL HAVE AN IMPACT ON SEVERE WEATHER POTENTIAL...SO SUBSEQUENT MODEL SOLUTIONS WILL HAVE TO BE MONITORED. UPPER LEVEL LOW HANGS AROUND THE CWA THROUGH SUNDAY...SLOWLY MOVING EASTWARD. FORCING AND MOISTURE GRADUALLY DECREASE AS THE SYSTEM PULLS EAST LATER MONDAY. IN THE WAKE OF MODERATE TO HEAVY RAINFALL...ALONG WITH RATHER LIGHT FLOW AS THE SURFACE HIGH FILLS IN BEHIND THE DEPARTING SYSTEM...LOW LEVEL MOISTURE WILL BE AMPLE THUS FOG POTENTIAL. MODELS THEN DIVERGE FURTHER ON THEIR SOLUTIONS. GFS SHOWS UPPER LEVEL LOW ACROSS THE ROCKIES EJECTING A PV ANOMALY / SHORTWAVE...WHILE THE ECMWF HAS A MORE PHASED APPROACH WITH AN UPPER LEVEL TROF EXTENDING FROM SOUTH CENTRAL CANADA INTO THE EASTERN ROCKIES BY TUESDAY. REGARDLESS...FORCING LOOKS TO BE SUFFICIENT FOR AT LEAST SLIGHT CHANCE POPS TOWARD THE END OF THE PERIOD. && .AVIATION.../FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON/ ISSUED AT 1250 PM CDT WED APR 27 2016 MVFR TO IFR CIGS/VSBYS WITH LOCALIZED LIFR CIGS WILL PERSIST THROUGH THE AFTERNOON ACROSS MUCH OF CENTRAL IOWA...GRADUALLY LIFTING DURING PEAK HEATING AND THEN DECREASING OVERNIGHT. RAIN OVER NORTHERN IOWA WILL LIFT NORTH THIS AFTERNOON WITH ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING OVER SOUTHERN IOWA AND MOVING NORTH TONIGHT. WINDS WILL REMAIN FROM THE EAST AT 10 TO 20 KTS THROUGH THE PERIOD. && .HYDROLOGY... ISSUED AT 302 PM CDT WED APR 27 2016 HEAVIEST RAIN FELL OVER THE FAR SOUTHWESTERN CWA OVER THE PAST 24 HOURS...WHERE AS MUCH AS 1 TO 1.25 INCHES FELL...WITH A COUPLE ISOLATED POCKETS OF 1.25 TO 1.5 INCHES. RIVERS IN THOSE AREAS EXPERIENCED MODERATE TO SIGNIFICANT WITHIN-BANK RISES. EVEN THAT RAINFALL COMBINED WITH QPF OVER THROUGH THURSDAY...MODERATE TO HIGH CONFIDENCE EXISTS THAT FLOOD STAGES WILL NOT BE REACHED. NEXT WX SYSTEM THIS WEEKEND WILL BRING ADDITIONAL MODERATE TO HEAVY RAIN. ADDITIONAL MODERATE TO SIGNIFICANT WITHIN BANK RISES ARE AGAIN EXPECTED...AND MAY SEE A COUPLE LOCATIONS REACH MINOR FLOODING BY LATE THIS COMING WEEKEND INTO EARLY NEXT WEEK. MOST LIKELY LOCATIONS WOULD BE IN SOUTHERN IOWA...SOUTH OF I-80...WHERE THE RAINFALL FROM BOTH THE ONGOING AND COMING WEATHER SYSTEMS WILL SEE THE HIGHEST COMBINED TOTALS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PODRAZIK SHORT TERM...SKOW LONG TERM...ZOGG AVIATION...SKOW HYDROLOGY...SMALL/ZOGG
Hazardous weather outlook, Apr 27, 3:32 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 332 PM CDT WED APR 27 2016 IAZ070>073-081>084-092>096-282045- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE- 332 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 9 PM CDT. SEVERE THUNDERSTORMS... INCLUDING ISOLATED TORNADOES...AS WELL AS LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE. REFER TO WEATHER.GOV/DESMOINES FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS... ESPECIALLY ALONG AND WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING. IAZ044>046-057>062-074-075-085-086-097-282045- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-DAVIS- 332 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE STRONG TO SEVERE...WITH HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS... ESPECIALLY ALONG AND WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THROUGH THIS EVENING. IAZ004>007-015>017-023>028-033>039-047>050-282045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- TAMA- 332 PM CDT WED APR 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES RETURN ON SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW. MODERATE TO HEAVY RAIN IS POSSIBLE OVER THE WEEKEND AND COULD LEAD TO RISES ON LOCAL CREEKS AND STREAMS... ESPECIALLY ALONG AND WEST OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ZOGG
In the hours before
Local storm report, Apr 27, 4:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 SE BEDFORD 40.62N 94.66W
04/27/2016 E1.00 INCH TAYLOR IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Apr 27, 4:39 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
439 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 5 SE BEDFORD 40.63N 94.64W
04/27/2016 E0.88 INCH TAYLOR IA TRAINED SPOTTER
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Apr 27, 5:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT WED APR 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FUNNEL CLOUD 4 E CONWAY 40.75N 94.55W
04/27/2016 TAYLOR IA TRAINED SPOTTER
SPOTTER ON HW25 OBSERVING A WEAK ROPE FUNNEL
CLOUD AND RAPID ROTATION TO THE WEST.
&&
NWS DES MOINES IA
IRIS SYSTEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
10.2 hours before the tornado, 166 km from the path. April 27, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -71372 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
Omaha, NE (KOAX), 00:00Z
1.8 hours after it, 166 km from the path. April 28, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -81801 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Creston (CSQ), 25 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 120 km away, was scanning. The volume nearest the touchdown began at 22:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of April 27, 2016
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 27 | 1:06 AM CDT | EF1 | Franklin, AR | 3.2 | 500 | $10,000 | ||
| April 27 | 1:12 AM CDT | EF1 | Madison, AR | 6.2 | 500 | $250,000 | ||
| April 27 | 1:18 AM CDT | EF0 | Franklin, AR | 5.9 | 700 | $100,000 | ||
| April 27 | 1:49 AM CDT | EF0 | Greene, MO | 0.2 | 40 | $100,000 | ||
| April 27 | 4:43 AM CDT | EF0 | Harris, TX | 0.4 | 40 | 1 | $200,000 | |
| April 27 | 5:58 AM CDT | EF1 | Tyler, TX | 0.7 | 50 | $10,000 | ||
| April 27 | 6:22 AM CDT | EF1 | Jasper, TX | 2.2 | 50 | $7,000 | ||
| April 27 | 2:10 PM CDT | EF0 | Saunders, NE | 0.2 | 25 | |||
| April 27 | 3:14 PM CDT | EF1 | Montgomery, IA | 1.7 | 50 | |||
| April 27 | 3:43 PM CDT | EF1 | Douglas, NE | 0.7 | 50 | |||
| April 27 | 3:52 PM CDT | EF0 | Douglas, NE | 0.0 | 25 | |||
| April 27 | 3:53 PM CDT | EF0 | Douglas, NE | 0.2 | 25 | |||
| April 27 | 4:33 PM CDT | EF0 | Hopkins, KY | 0.3 | 30 | |||
| April 27 | 4:40 PM CDT | EF0 | Taylor, IA | 2.2 | 200 | |||
| April 27 | 4:44 PM CDT | EF0 | Taylor, IA | 0.9 | 40 | |||
| April 27 | 4:52 PM CDT | EF0 | Daviess, MO | 4.3 | 25 | |||
| April 27 | 5:15 PM CDT | EF0 | Webster, KY | 1.2 | 30 | |||
| April 27 | 3:24 PM PDT | EF0 | Napa, CA | 0.2 | 10 | |||
| April 27 | 5:40 PM CDT | EF0 | Union, IA | 4.0 | 250 | $3,000 | ||
| April 27 | 6:22 PM CDT | EF0 | Daviess, KY | 4.2 | 125 | $100,000 | ||
| April 27 | 6:23 PM CDT | EF0 | Montgomery, IL | 4.9 | 25 | |||
| April 27 | 4:31 PM PDT | EF0 | Stanislaus, CA | 0.1 | 5 | $500 | ||
| April 27 | 6:36 PM CDT | EF1 | Daviess, KY | 2.9 | 150 | $75,000 | ||
| April 27 | 6:58 PM CDT | EF0 | Effingham, IL | 0.1 | 10 | |||
| April 27 | 7:47 PM CDT | EF1 | Scotland, MO | 0.2 | 40 | $100,000 | ||
| April 27 | 7:47 PM CDT | EF0 | Richland, IL | 0.1 | 10 | |||
| April 27 | 8:23 PM CDT | EF0 | Shelby, MO | 0.8 | 75 | |||
| April 27 | 8:30 PM CDT | EF0 | Scotland, MO | 0.2 | 30 | $100,000 | ||
| April 27 | 9:00 PM CDT | EF1 | Lewis, MO | 2.0 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.